Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Side Effects of Psychoactive Medications

09/29/2003

Question:

My eight year old is on strattera and he put him on clonidine also, because he couldn`t finish his work in school and be neat at it. This has helped this part now but he can`t keep his hands to himself,hugging kids and pinching kids, he was sent home from school for this and I give him time out and he did homework and it wrote sentences about why he did this and went right back to school and repeated what he did to get in trouble. He is very good at home and does his work and likes to do it. He doesn`t like me telling our family about how he acted in school, so I think he cares. He always has and had to be center of attention when anyone`s around and at school. Can these meds together cause him to act out more but get his work done easier?

Answer:

Medications that effect mood or behavior are known as “psychoactive.” This includes those medications that are given for non-behavioral reasons. For instance, some of the medications used for high blood pressure, and some medications sold over-the-counter for colds and flu, can be psychoactive for a few of us. When those effects are positive, clinicians try to make use of that fact when determining which to prescribe or suggest; some people’s mild anxiety is helped more with certain blood pressure medications. When those effects are negative, clinicians try to keep that in mind also; many people who might not otherwise feel anxious experience anxiety when taking the decongestant pseudoephedrine or a medication that contains caffeine. Since each of us is amazingly unique, any psychoactive medication has the potential to produce positive or negative effects. When the Food and Drug Administration (FDA) OKs a drug to be marketed it means that studies thus far suggest, for the great majority of people who are likely to take it, that any psychoactive effects which may be present are either neutral or positive. However, anyone can be an exception to that. This phenomenon is one reason why all of us, particularly children and seniors, should be careful when we try new medications, even those over-the-counter. Accordingly, your son’s medications may be contributing to his acting out at school, but they also may be keeping him from acting out in an even more problematic way. All of us, but particularly young children, are behaviorally affected by both our environment and our level of development. In this case, “development” refers to what we are neurologically/behaviorally/physically capable of at different ages---our “maturity” level. Attention Deficit Disorder (ADD) is a “developmental disorder.” That means it affects that maturity level. This is part of why it is very common for an eleven year old child with ADD to seem to “act like a nine year old” in certain areas. The bottom line?—bring your son in to see his doctor. Primary care physicians, family physicians and pediatricians, prescribe a fair amount of medications for ADD. This is as it should be when the diagnosis is clear and the response to therapy is positive. Since different doctors have different levels of comfort and skill, your doctor may decide to refer you with the current problems or to adjust the medications him/herself. Either way, once the medication is changed some, even if things are continuing to go smoothly at home, get feedback in 1-2 weeks from your son’s teacher(s) and forward it to the physician who is adjusting medications. This will help all concerned move more swiftly in the right direction. Finally, give yourself a pat on the back for being so involved in your son’s schooling and healthcare. Such investigations are time consuming and anxiety-producing for many of us. Not all caregivers take the time for such concerns. It may seem “natural” to you to do so, but, if so, you may be selling yourself short. GOOD WORK! 

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati